Diarrhea (laxation) and Truvia® Natural Sweetener
Is it possible to get diarrhea from
Truvia® natural sweetener?
Answer: Yes, it is possible but it’s not likely. There are a many published studies that have been conducted with stevia and also with erythritol. Normal use of either does not result in diarrhea. Erythritol is the bulking agent for Truvia® natural sweetener and is used because stevia is approximately 200 times as sweet as sugar, so only a tiny amount is needed to give a clean, sweet taste. Erythritol is a natural, non-caloric bulking agent and sweetener produced by fermentation. While its name sounds rather scientific, erythritol has been in the diet of humans for a long time. It is found naturally in small amounts in several fruits such as pears, melons, and grapes as well as fermented foods such as wine and cheese.
Erythritol is a sugar alcohol that does not have calories and does not promote tooth decay. Other sugar alcohols are sometimes associated with laxative side effects such as diarrhea or loose stools, but erythritol is handled by the body differently. As a result, it takes a lot of erythritol to cause diarrhea. Studies have shown that amounts of 35 g or more of erythritol at one sitting are well tolerated. This is equivalent to consuming the amount of erythritol in about 10+ packets of Truvia® natural sweetener. Many people will be able to tolerate greater amounts without having any symptoms, but everyone is different.
For people with irritable bowel syndrome (IBS) or other impairment of the gastrointestinal tract, one has to determine which foods and beverages can be tolerated. For more information, please click here. Dr. Robert Murray, a pediatric gastroenterologist discusses nutrition and medical issues related to IBS. In this discussion, Dr. Murray writes about the use of Truvia® natural sweetener in patients who have IBS.